Despite queries to numerous medical journals and even to the manufacturer, I am unable to find a valid explanation for the edema that develops with amlodipine. Is the cause vascular distension, vessel permeability, or renal hemodynamics? Many patients experience weight gain. Could it be an antidiuretic effect? Is the edema harmful?
—Joseph Chersky, MD, Beverly Hills, Calif.

Amlodipine causes marked coronary and peripheral arterial vasodilation (which leads to plasma leakage in dependent areas since the veins remain constricted). As happens with other dihydropyridine calcium blockers, this results in a small percentage of patients having a problem with pedal edema (Am J Med. 2004;116:35-43). The pedal edema is not related to congestive heart failure and responds only inconsistently to diuretics, but it is not harmful. —Peter F. Cohn, MD (124-2)


These are letters from practitioners around the country who want to share their clinical problems and successes, observations and pearls with their colleagues. We invite you to participate. If you have a question, submit it here.